Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 208, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 5, 2022, 5:51 PM CDT for Blue Earth County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 5, 2022, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
037
WUUS53 KMPX 052251
SVRMPX
MNC013-052330-
/O.NEW.KMPX.SV.W.0208.220705T2251Z-220705T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Tue Jul 5 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Blue Earth County in south central Minnesota...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located near Vernon
Center, or 18 miles southwest of Mankato, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vernon Center around 600 PM CDT.
Amboy around 605 PM CDT.
Good Thunder around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4385 9433 4410 9432 4402 9400 4385 9397
TIME...MOT...LOC 2251Z 291DEG 18KT 4396 9423
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA1 follow-up statement
024
WWUS53 KMPX 052321 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
621 PM CDT Tue Jul 5 2022
MNC013-052331-
/O.EXP.KMPX.SV.W.0208.000000T0000Z-220705T2330Z/
Blue Earth MN-
621 PM CDT Tue Jul 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLUE EARTH COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
LAT...LON 4385 9433 4410 9432 4402 9400 4385 9397
TIME...MOT...LOC 2321Z 291DEG 18KT 4391 9404
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:16 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 5, 2:16 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
216 PM CDT Tue Jul 5 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 205 PM CDT Tue Jul 5 2022
* KEY MESSAGES: (optional)
- Severe thunderstorms possible late this afternoon and early evening
near the I-90 corridor. Damaging wind gusts and large hail would be
the primary threats.
- A bit cooler the next couple of days, otherwise mainly above normal
temperatures through the period.
- Mainly dry for the end of the week into the weekend, then
increasing precipitation chances for the end of the weekend into
next week.
Satellite imagery this afternoon shows scattered to broken cu across
most of the area, with some lingering stratus transition to cu
north of the metro area. Intense forward propagating MCS can be seen
on satellite and radar across eastern South Dakota. This system will
continue to move east-southeast through this evening along the
northern periphery of the instability axis (with MUCAPE values of
3000-5000 J/Kg). The northern portion of this feature may impact the
southern portion of the area, with additional convection likely
developing out ahead of it near the I-90 corridor by around 22Z.
Primary concerns will be damaging wind gusts and large hail, although
isolated tornadoes cannot be ruled out. The metro area is expected to
remain dry, although some stratiform precipition and embedded thunder
north of the MCS could make it up into the southern metro area during
the evening.
Instability will remain in place through Wednesday as a weak
shortwave trough moves around the periphery of the upper ridge. This
could bring some shower and thunderstorm activity across the area
from west to east Wednesday into Wednesday evening. The primary
baroclinic zone will be depressed southward by Thursday as stronger
subsidence works into our area, with surface high pressure centered
over Ontario building over us from late Thursday into early Saturday.
Return flow will setup by late Saturday, and precipitation chances
will start to increase from west to east Saturday night into Sunday,
with chance PoPs needed for much of the area into Monday. Somewhat
cooler and drier air then looks to build in from the north late
Monday into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1218 PM CDT Tue Jul 5 2022
Warm and humid airmass will remain in place through the period. Fog
and stratus from overnight into this morning has mostly burned off,
leaving some diurnal cu in its wake. Focus is no on a forward
propagating MCS moving through South Dakota. This is expected to
move through far southwest Minnesota and northern Iowa later this
afternoon and this evening, but will need to keep an eye on it. Did
not include anything in the KRWF and KMKT TAFs at this point, but
could need some lower clouds and SHRA/TSRA should it move farther
north (or activity develop to its north). Otherwise, VFR conditions
are expected to persist through the period (other than anything that
could occur with low probability convection), with light north/east
winds.
KMSP...Only item of concern looks to be lower VFR/marginal MVFR
ceilings late tonight and Wednesday morning. However, given the
instability that is in place across the region, there remains the low
probability chance for thunderstorms tonight into Wednesday. The
probability (and confidence in guidance) is too low to include any
mention at this point.
/OUTLOOK FOR KMSP/
Wednesday night...Occasional MVFR expected, IFR possible. Light and
variable wind.
Thursday...MVFR/IFR possible early. Variable wind 5 kt or less.
Thursday night...VFR. Northeast wind 5 kt or less.
Friday...VFR. Northeast wind 5 to 10 kt becoming east.
Friday night...VFR. East wind 5 kt or less becoming southeast around
10 kt.
Saturday...VFR. Southeast wind 10 to 15 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Blue Earth-Faribault-
Freeborn-Martin-Waseca.
WI...None.
&&
DISCUSSION...WFO MPX
AVIATION...WFO MPXHazardous weather outlook, Jul 5, 10:49 AM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1049 AM CDT Tue Jul 5 2022 MNZ041>045-047>053-059>063-WIZ014>016-023>028-061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey- Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1049 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for thunderstorms are in the forecast, with the next chance coming on Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ054>058-064>070-073>078-082>085-091>093-061600- Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn- 1049 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. Hot and humid conditions are expected today, with some heat index values above 100, especially along the I90 corridor. Thunderstorms are possible this afternoon and evening with a few severe storms possible. Locally damaging wind gusts are the primary concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for thunderstorms are in the forecast, with the next chance coming on Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 5, 4:22 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
422 PM CDT Tue Jul 5 2022
MNZ073-074-082-052215-
Brown MN-Watonwan MN-Redwood MN-
422 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southern Redwood,
Brown and northern Watonwan Counties through 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Comfrey, or 19 miles southwest of New Ulm, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Redwood,
Brown and northern Watonwan Counties, including the following
locations... Sveadahl, Wanda, Revere, Cobden, Darfur, La Salle and
Sanborn.
This includes the following highways...
U.S. Highway 14 between mile markers 45 and 93.
U.S. Highway 71 between mile markers 52 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Minnesota.
&&
LAT...LON 4404 9486 4411 9487 4411 9509 4420 9510
4420 9558 4438 9559 4431 9456 4411 9436
4404 9437
TIME...MOT...LOC 2122Z 225DEG 5KT 4412 9475
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ETASpecial weather statement, Jul 5, 5:03 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
503 PM CDT Tue Jul 5 2022
MNC127-060000-
Redwood-
503 PM CDT Tue Jul 5 2022
...SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Far Southern Redwood...
* Until 700 PM CDT.
* At 502 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause small stream flooding. Overflow of
water will result in minor flooding of poor drainage locations in
the area. Up to two inches of rain have already fallen.
* Some locations that will experience minor flooding include...
Walnut Grove, Lamberton, Sanborn and Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4431 9551 4428 9511 4420 9511 4419 9540
4420 9553
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:14 AM CDT | Heat Advisory | MPX | Blue Earth, Faribault, Freeborn, Martin, Waseca | 16 hr |
| Jul 5, 3:38 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 37 min |
| Jul 5, 4:22 PM CDT | Special Weather Statement | MPX | Brown | 53 min |
| Jul 5, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 46 min |
| Jul 5, 5:03 PM CDT | Special Weather Statement | MPX | Redwood | 117 min |
| Jul 5, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 42 min |
| Jul 5, 5:36 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 54 min |
| Jul 5, 6:17 PM CDT | Special Weather Statement | MPX | Faribault, Freeborn | 88 min |
| Jul 5, 6:32 PM CDT | Special Weather Statement | MPX | Blue Earth, Martin | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.